Abnormal Bleeding After an Abortion
Abnormal vaginal bleeding can occur after a suction, manual or medication abortion. All women are warned to be on the lookout for post-abortion abnormal vaginal bleeding, as this can indicate infection, hemorrhaging or other complications. Abnormal vaginal bleeding is rare; fewer than 1 percent of women experience this complication after an abortion. If you experience abnormal vaginal bleeding, however, contact your physician immediately or visit the nearest emergency room.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
It is normal to experience some vaginal bleeding for approximately two weeks after an abortion. You may experience light bleeding for the first several days; for the next several days, it is common to have heavier bleeding and cramping.
Abnormal vaginal bleeding may be the result of the uterine muscles not contracting or blood vessels not constricting to stop the bleeding. In addition, blood clots may develop inside the uterus after the procedure. On very rare occasions, the uterus may have been perforated by a surgical instrument, or the cervix may have been lacerated.
It is normal to pass blood clots as you heal from an abortion. The size of clots can range from the size of a pebble up to larger, egg-sized clots. Passing large, golf ball-sized clots for a period of two hours or more is not normal.
If the uterus does not contract and pass all tissue as it normally would during an abortion, the cervical opening may become blocked, which will prevent blood from leaving the uterus. This can cause the uterus to enlarge and cause severe pain.
Heavy vaginal bleeding is a sign that something may be wrong. Physicians define heavy vaginal bleeding as saturating more than two thick maxi pads in the course of an hour for two hours or bleeding heavily for the span of 12 hours or more. If the blood is bright red instead of darker red after your first full day after the procedure, contact your physician.
Post-abortion vaginal bleeding is more prevalent in medication abortions involving mifepristone and misoprostol, and a very small percentage of women who undergo medication abortion may need a blood transfusion or surgical aspiration to control bleeding.
While there is nothing that can be done to prevent vaginal bleeding after an abortion, following your physician's instructions is critical to proper healing. This includes taking prescribed antibiotics, not engaging in exercise for two weeks, not lifting anything heavier than 10 lbs. during your healing period and not engaging in vaginal sexual activities for two weeks. Do not use tampons for two weeks after the procedure.
- LarsZahnerPhotography/iStock/Getty Images